Nursing practices can avoid catastrophic tenfold dosage error

Risk of errors is 'much greater' in the emergency department

A man was given 10 times the normal dose of epinephrine, after presenting to an ED in June 2010 with an acute allergic reaction. He experienced chest pain and shortness of breath, and he died from the overdose. Could you be the one to prevent a devastating mistake like this from happening in your ED?

Ewa Drapala, RN, BSN, CMSRN, an ED nurse at Providence St. Vincent Medical Center in Portland, OR, has worked in a medical/surgical and ED and thinks the potential for errors is "much greater" in the ED.

"In the ED, medication administration doesn't happen at specific times like 0900 and 2100, with a preprinted Medication Administration Record," says Drapala. "Potential for interruptions goes up. There is so much less structure around the procedure."

Messy handwriting and the incorrect usage of decimals, commas, and zeros can result in tenfold errors, adds Drapala. "Computerized charting can be helpful in eliminating some of these errors, along with diligence regarding standardized charting," she says.

Kyle Kennedy, DO, medical director of emergency services at Freeman Health System in Joplin, MO, says one challenge in preventing tenfold errors is a high turnover of nursing staff, with new graduates frequently rotating through high-acuity clinical areas.

To prevent catastrophic dosage errors, says Kennedy, "EDs, ICUs and other critical care areas should only allow those nurses with a mandatory level of clinical experience to work in those high-acuity areas."

Kennedy says that medications at high risk for tenfold dosage errors are vasoactive drugs, insulin, heparin, and other medications that are given in a low volume/high concentration formulation. "Other high-risk medications include those not given frequently by staff, or pediatric medications, specifically parenteral medications given to children," says Kennedy.

Any of these medications "should have dosing checked before delivery to the patient," says Kennedy, "This would include certifying accuracy of the order, as well as accuracy of drawing the medication into the syringe, if applicable." Use these practices to prevent tenfold dosage errors:

• Obtain medications in quieter areas.

Are automated medication dispensers right in the middle of the loudest patient care areas in your ED? If so, consider moving them.

"There is so much going on around you, with other nurses grabbing supplies or talking to you, and patients trying to get your attention from their rooms," says Drapala. "It is hard to ever complete the task of obtaining medications without interruption."

• Get a signature with double checks for high-risk medications.

Before a high-risk medication is given at Providence St. Vincent, two nurses are required to double check the order and the medication. This practice is used with all doses of insulin and blood thinners, intravenous (IV) and subcutaneous.

"The practice is also used by some nurses for starting certain IV drips, like dopamine or nitroglycerine, but this is done by individual nurse discretion and is not a part of our ER's policy," notes Drapala.

She advises having nurses sign their name next to the medication they double checked. "This gives the nurse more responsibility for actually doing the check, since it would implicate her as also being at fault if a medication error were made," she says. "I don't think the 'honor system' is as effective as making people sign their names."

At St. Elizabeth Fort Thomas (KY), a newly implemented electronic documentation system requires all high-risk medications to be cosigned by a second nurse before they are removed, says Ashel Kruetzkamp, BSN, SANE, CFN, nurse manager of the ED. "We have computers at all the bedsides," Kruetzkamp says. "Nurses can check and verify the correct dose and route before giving a medication."

Pharmacy verifies all "high-alert" medications before they're removed from automated medication dispensers and also when the order is placed in the electronic medical record. "No high-alert medications will be sent from pharmacy, or be released to be removed, without pharmacy verification," says Kruetzkamp. "This includes medications that are weight-based. "

• Don't use verbal orders for non-emergency situations.

Kennedy advises requiring physicians to use written orders only, or electronic physician order entry, with the exception of emergency situations. "In those emergency 'at bedside' situations, all verbal orders should be repeated back to the physician for confirmation before drug delivery," he adds.

Otherwise, wrong medications or inappropriate doses of medications may be injected, or medications may be administered by the wrong route, warns Helen Sandkuhl, RN, MSN, CEN, TNS, FAEN, director of nursing for emergency and trauma services at Saint Louis (MO) University Hospital. "We all want what is best for our patients as quickly as possible. In reality, though, verbal orders should only be given when true emergencies are present," Sandkuhl says. (See related story on drawing up medications at the bedside, below.)

Clinical Tip

Draw up all meds right at the bedside

Mary M. Pelton, RN, CEN, an ED nurse at Carteret General Hospital in Morehead City, NC, says, "The best change I have made to my practice to prevent errors is to not draw up any medication without the chart in hand, or a physician at the bedside in codes."

Secondly, Pelton does not draw up any medications except at the bedside. "That way, I can confirm the patient with the order and the dosage, prior to drawing it up," she says.

Pelton confirms high-risk medications such as insulin and heparin with another nurse at the bedside. "I do this with oral as well as injectible medications. I feel this extra check at the bedside, in front of the patient, prevents mistakes," she says.

If the patient has an allergy or they refuse the medication, it can be returned instead of having to waste it. "This allows for some savings to the facility," Pelton says.

She adds, "With everything done at the bedside, in front of the patient, it compels me to make double, triple sure I am giving the right medication to the right patient with the right dose. The patient and family are right there looking at me."